Hail, McLean
- When
- July 23, 4:15 PM CST to 4:20 PM CST
- Where
- McLean County, 4.75 mi NNW of Emmet
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.710, -101.700
A frontal boundary moved into western North Dakota with a very moist air-mass noted ahead of it. A broad area of convection developed by late afternoon, and moved east into the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A frontal boundary moved into western North Dakota with a very moist air-mass noted ahead of it. A broad area of convection developed by late afternoon, and moved east into the evening. Very strong instability was noted, along with increasing deep layer shear, which led to the development of severe thunderstorms. Very strong wind gusts became the primary threat, though some large hail events also occurred. The strongest series of storms occurred over McLean County. Golf ball sized hail fell near Garrison in the late afternoon. In the early evening, 95 mph wind gusts occurred around Underwood. This led to substantial damage to trees throughout the city, along with damage to vehicles and roofs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 23, 1:00 PM CST, 3 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 200 PM CDT THU JUL 23 2015 .SHORT TERM...(THIS AFTERNOON THROUGH FRIDAY AFTERNOON) ISSUED AT 200 PM CDT THU JUL 23 2015 FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE STRONG TO SEVERE CONVECTION THIS AFTERNOON AND EVENING CENTRAL AND EAST. CURRENTLY...UPPER RIDGE AXIS MOVING OFF TO OUR EAST REPLACED WITH SOUTHWEST FLOW ALOFT. SFC TROUGH/FRONTAL BOUNDARY IS OVER WESTERN NORTH DAKOTA NOW WITH WINDS WEST OF THE FROPA ACROSS THE FAR WEST OUT OF THE NORTH OR WEST. SOUTHEASTERLY WINDS AHEAD. DEWPOINTS ARE VERY MOIST EAST OF THE FRONT UPPER 60S TO LOW 70S...AND WHEN COMBINED WITH MID 80S AND LOW 90S FOR TEMPERATURES RESULTS IN HEAT INDEX VALUES RIGHT NOW IN THE LOW TO MID 90S. CLOUD COVER NORTHWEST WITH SUNNY SKIES ACROSS THE REST OF NORTH DAKOTA ENABLING INSTABILITY UPWARDS TO 4-5K J/KG. ROBUST CONVECTION EXPECTED TO BEGIN 19-21Z WEST OF HIGHWAY 83...THEN DEVELOP/MOVE EAST THROUGH MID EVENING. AS MODELS HAVE PORTRAYED THE LAST FEW DAYS...BEST 0-6KM SHEAR WILL BE INITIALLY DISPLACED FROM THE HIGHER CAPE...BUT CATCHES UP LATE TODAY INTO THIS EVENING AS A MID LEVEL WAVE MOVES INTO THE DAKOTAS. STILL...ENOUGH CAPE TO OVERCOME LACK OF SHEAR ESPECIALLY WHEN COMBINED WITH THE APPROACHING MID LEVEL S/WV. AS THE SPC MESOSCALE DISCUSSION INDICATED...DISCRETE CELLS INITIALLY WILL TRANSITION TO MCS/BOWING SEGMENTS AS THE CONVECTION MOVES TO THE EAST RESULTING IN DAMAGING WINDS BECOMING THE MAIN THREATS WHERE AS HAIL WILL BE THE BIGGEST CONCERN AT FIRST. WILL ALSO NEED TO MONITOR THE HEAVY RAIN POTENTIAL WITH THE HIGH BOUNDARY LAYER MOISTURE IN PLACE ALONG TO EAST OF THE SFC TROUGH. ZONAL FLOW DEVELOPS LATER TONIGHT INTO FRIDAY. EMBEDDED ENERGY WITHIN THE FLOW TOMORROW SHOULD TRIGGER A FEW SHOWERS AND THUNDERSTORMS. INSTABILITY NOT TOO GREAT SO THE OVERALL SEVERE THREAT FOR FRIDAY WILL BE LOW. STILL WARM BUT MUCH MORE COMFORTABLE CONDITIONS FOR FRIDAY WITH HIGHS MAINLY IN THE 80S AND DEWPOINTS FALLING INTO THE 50S. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 200 PM CDT THU JUL 23 2015 ZONAL FLOW ALOFT FRIDAY NIGHT BECOMES SOUTHWESTERLY BY SATURDAY...WITH A FEW STRONGER SHORTWAVE ENERGY IMPULSES REACHING WESTERN AND CENTRAL NORTH DAKOTA SATURDAY AFTERNOON. BY THE END OF THE WEEKEND...AND THEN INTO EARLY NEXT WEEK...STORM CHANCES INCREASE AS A MID LEVEL WAVE DIGS ALONG THE WEST COAST AND ADVANCES ACROSS THE ROCKIES WITH INCREASED RAIN CHANCES IN SOUTHWEST FLOW. BY TUESDAY EVENING THE MIDLEVEL WAVE IS FORECAST TO HAVE LIFTED NORTHEAST...WITH A MAINLY DRY FORECAST TUESDAY THROUGH THURSDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 200 PM CDT THU JUL 23 2015 ALL 5 CENTRAL AND WESTERN NORTH DAKOTA TAF SITES HAVE VCTS IN THE FORECAST. OTHER THAN REDUCED VISIBILITY FROM A THUNDERSTORM IMPACTING A TERMINAL VFR CONDITIONS ARE EXPECTED. STORMS WILL PROGRESS FROM WEST TO EAST ACROSS THE STATE ALONG AND AHEAD OF A COLD FRONT THIS AFTERNOON THROUGH THE EVENING. WINDS WILL SHIFT TO NORTH NORTHWESTERLY BEHIND THE FRONT. LOW STRATUS POSSIBLE TONIGHT BEHIND THE PRECIPITATION. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...NH LONG TERM...JV AVIATION...NH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 230 PM CDT THU JUL 23 2015 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-241930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 230 PM CDT THU JUL 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM WEST TO EAST TODAY...CONTINUING THROUGH THE EVENING. SOME STORMS COULD BE SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... REPORT ANY HAIL...WINDS GREATER THAN 40 MPH...AND FLOODING TO THE NATIONAL WEATHER SERVICE AT 701-223-4582 OR VIA SOCIAL MEDIA. NH/JV
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
426 PM CDT THU JUL 23 2015
NDZ003-011-019-021-232200-
WARD ND-RENVILLE ND-MERCER ND-MCLEAN ND-
426 PM CDT THU JUL 23 2015
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN
RENVILLE...WARD...NORTH CENTRAL MCLEAN AND NORTHEASTERN MERCER
COUNTIES...
AT 426 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM CARPIO TO NEAR HAZEN BAY
RECREATION AREA...AND MOVING EAST AT 25 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MINOT...GARRISON...MINOT AIR FORCE BASE...BURLINGTON...SURREY...
UNDERWOOD...BERTHOLD...GLENBURN...MAX...RIVERDALE...DES LACS...
CARPIO...MAKOTI...PICK CITY...FOXHOLM...RYDER...COLEHARBOR...RICE
LAKE...DOUGLAS AND ROSEGLEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
IF ON OR NEAR LAKE SAKAKAWEA...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
WESTERN NORTH DAKOTA.
LAT...LON 4742 10112 4746 10196 4785 10191 4785 10187
4802 10188 4847 10182 4855 10135 4854 10115
TIME...MOT...LOC 2126Z 266DEG 21KT 4842 10170 4754 10169
HARGROVEThe Minot AFB radar (KMBX), 98 km away, was scanning. The volume nearest the first event began at 22:13 UTC.
11 thunderstorm wind, 6 hail. Local standard time, as filed.
Thunderstorm wind gust speed was estimated off of a video replay.
Thunderstorm wind gust speed was estimated by a trained spotter.
The strong thunderstorm wind gusts were estimated by a trained spotter.
Thunderstorm wind gust speed was based on damage photos. Multiple roofs were damaged. Large trees were snapped and uprooted, and one tree landed on a car and crushed it. Various other vehicles were damaged by falling trees and limbs. A camper was overturned.
The thunderstorm wind gust speed was estimated by the public.
A farm was impacted by the severe thunderstorm winds. Fences were blown down, garage doors were blown out, roofs were damaged, and farmyard items were blown over and rolled. Crop damage was also reported.
Thunderstorm wind gust speed was estimated by a trained spotter.
Thunderstorm wind gust speed was measured by a law enforcement official.
Thunderstorm wind gust speed was estimated by a trained spotter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594959, 594960, 594961, 594962, 594970, 594971, 594972, 594968, 594973, 595981, 594974, 594975, 594976, 594978, 594979, 594980, 594981.